Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HELP
Sep 1, 2000

I have been HIV+ for over 13 years and have been on protease Inhibitors cocktail for several years. I have experienced side effects from them. I first had loss of fat in my face and then "buffalo hump", and now experiencing neuropathy in my feet. I had liposuction on my back, due to size and was causing headaches. Now the fat deposit is building up in other areas (hips and lower back). My feet (heel) hurt at all times, especially when I wake up until I stretch out my feet, but the discomfort never goes away. I was wondering if I got off the protease Inhibitors and continued on my other meds if my problems would leave. I am taking Crixivan, Videx, Norvir, epivir. I would appreciate your help in anyway....Thanks

Response from Dr. Pavia

It sounds like you are having two separate and serious side effects. The pain in your feet, due to neuropathy may be due to videx, past drugs, HIV itself, or possibly an unrelated problem. It is unlikely to be due to the protease inhibitors. You sound like you have pretty severe fat accumulation, which may be due to the dual protease inhibitor therapy. This is too difficult a problem to give you specific advice via the internet, but here are some thoughts which may help.

Stopping the PI's and using videx and epivir is probably not a good option and may not help your neuropathy. If you have not been on an non nuke before, switching may (or may not!) help with the fat accumulation. Depending on what options are left, you may could think about readjusting the nucleosides to avoid videx. If your CD4's are high enough, you and your doctor might even consider a drug holiday for a while (not for "immune boosting" but to give you a break from the side effects).

A recent small study showed benefits from troglitazone ( a diabetes drug) in improving blood sugars and fat changes. More study is needed, but the newer agents in this class, such as roziglitazone may have a role, especially for those with high blood sugars. Metformin is another diabetes agent that is under active study. These would be best used in the context of a study or at least with the help of an endocrinologist.

Good luck

ATP

Andrew T. Pavia



Previous
combination of amprenavir and ABT-378/r
Next
BFS Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement